Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 28, 2018, 2:29 AM HST for Kauai County, Hawaii. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 2:29 AM HST (12:29 UTC)
- Expired
- Aug 28, 2018, 8:22 PM HST
- In force
- 18 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 0.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
879
WGHW50 PHFO 281229
FFWHFO
HIC007-281530-
/O.NEW.PHFO.FF.W.0051.180828T1229Z-180828T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
229 AM HST TUE AUG 28 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 530 AM HST.
* At 225 AM HST, radar indicated bands of heavy rain continue to
move over north and east Kauai. Upstream Hanalei river gauge
indicated significantly high water levels. Flash flooding is
imminent or occurring.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
Waimea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 530 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$8 follow-up statements
298
WGHW50 PHFO 281517
FFWHFO
HIC007-281830-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180828T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
517 AM HST TUE AUG 28 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 830 AM HST.
* At 511 AM HST, radar indicated heavy rain continuing across Kauai.
Kuhio Highway near the vicinity of Hanalei Bridge remained closed.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
Waimea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 830 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$071
WGHW70 PHFO 281707
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
707 AM HST TUE AUG 28 2018
HIC007-281830-
/O.CON.PHFO.FF.W.0051.000000T0000Z-180828T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
707 AM HST TUE AUG 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
At 702 AM HST...radar indicated heavy rain continuing to move over
Kauai from the south. Rain rates were as high as 2 to 3 inches per
hour near Poipu and Koloa. Gage data from the North Fork and South
Fork of Wailua River showed water levels rising again. Kuhio Highway
remains closed at the Hanalei Bridge due to flooding.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 830 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama984
WGHW50 PHFO 281823
FFWHFO
HIC007-282130-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
823 AM HST TUE AUG 28 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1130 AM HST.
* At 819 AM HST, radar indicated heavy rain continuing to move over
Kauai from the south. Rain rates were as high as 2 to 3 inches per
hour near Poipu and Koloa. Gage data from the Hanalei, and North
Fork and South Forks of Wailua River showed water levels rising
again. Kuhio Highway remains closed at the Hanalei Bridge due to
flooding.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1130 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Foster828
WGHW70 PHFO 282037
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1037 AM HST TUE AUG 28 2018
HIC007-282130-
/O.CON.PHFO.FF.W.0051.000000T0000Z-180828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1037 AM HST TUE AUG 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1031 AM HST...radar and rain gages showed heavy rainfall
continuing over portions of Kauai. The highest rain rates of 1 to 3
inches per hour were over the central and southern parts of the
island. Kuhio Highway remains closed at Hanalei Bridge. Several
other roads were closed due to flooding in Koloa, Lawai, and
Kalaheo.
This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1130 AM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama512
WGHW50 PHFO 282120
FFWHFO
HIC007-290030-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180829T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1120 AM HST TUE AUG 28 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 230 PM HST.
* At 1112 AM HST, radar and rain gages showed that rain rates have
eased slightly but runoff levels are very high in most of the
rivers and streams on the island. Hanalei River is flowing well
out of its banks and Kuhio Highway remains inundated from the
Hanalei Bridge to Hanalei town. A voluntary evacuation has also
started near Koloa for residents along Waihohonou Road, Wailaau
Road, and Aloha Place. Due to ongoing flooding, AVOID UNNECESSARY
TRAVEL.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 230 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama000
WGHW50 PHFO 290019
FFWHFO
HIC007-290330-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180829T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
219 PM HST TUE AUG 28 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 530 PM HST.
* At 211 PM HST, radar and gages showed that rain rates have
decreased over Kauai but water levels are still running very high
at most of the rivers and streams on the island. Hanalei River
continues to flow out of its banks and Kuhio Highway is still
inundated from Hanalei Bridge to Hanalei town. Severe flooding is
also occurring in the Wainiha area. AVOID UNNECESSARY TRAVEL due
to ongoing flood conditions.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 530 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Kodama043
WGHW50 PHFO 290317
FFWHFO
HIC007-290630-
/O.EXT.PHFO.FF.W.0051.000000T0000Z-180829T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
517 PM HST TUE AUG 28 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 830 PM HST.
* At 511 PM HST, radar and gages showed that rain rates have
decreased over Kauai but water levels are still running high at
most of the rivers and streams on the island. Hanalei River
continues to flow out of its banks and Kuhio Highway is still
inundated from Hanalei Bridge to Hanalei town. Emergency
management also reports flooding problems continue in many
different areas around Kauai. AVOID UNNECESSARY TRAVEL due to
ongoing flood conditions.
* This warning includes the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 830 PM HST if heavy rain
persists.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Foster779
WGHW70 PHFO 290622
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
822 PM HST TUE AUG 28 2018
HIC007-290627-
/O.CAN.PHFO.FF.W.0051.000000T0000Z-180829T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
822 PM HST TUE AUG 28 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Radar indicated rain has ended over much of Kauai, with stream
levels slowly receding. Kuhio highway in the vicinity of Hanalei
Bridge remains closed.
A flash flood watch remains in effect for Kauai through 6 AM HST
Wednesday.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:30 PM HST, 5 hours 59 minutes earlier.
Area forecast discussion, Aug 27, 8:30 PM HST, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Mon Aug 27 2018 .SYNOPSIS... A trailing band of deep tropical moisture associated with Lane will keep island weather cloudy and wet through Tuesday. Drier, more typical trade wind weather is expected to spread from east across the state on Wednesday, prevailing through Friday. A more showery trade wind weather may return to the state over the weekend. && .DISCUSSION... Tropical moisture associated with Lane continues to affect the islands this evening, bringing locally heavy showers to mainly windward areas under the trade winds. Showers are easing over Kauai at this time, with heavy showers have developed over east Maui earlier. A strong high pressure centered far north-northeast of the island will continue to bring moderate trade winds to the areas through much of the week. Since the stream of tropical moisture is expected to persist for another day, expect wet trade wind weather to stay for the islands through much of Tuesday. Atmospheric conditions will remain moist and unstable, keeping the potential for heavy showers elevated, specially for the windward and mountain areas. Daytime heating will further aid cloud development over the islands. There is still a slight chance of thunderstorms along leeward Big Island lower slopes and coast Tuesday afternoon. A Flood watch also remains in effect for all islands through Tuesday afternoon. Keep in mind that many areas around the state have already received a lot of rainfall and grounds are saturated. It does not take much rain to cause flash flooding. Latest forecast models still indicated drier and more stable airmass will reach the island late Tuesday, spreading from east to west Wednesday. Hence, improving weather for the islands is expected beginning Tuesday night, with more typical drier trade wind weather expected Wednesday through the remainder of the work week. The islands could see an increase in trade showers over the upcoming weekend as a weak surface trough with associated deep moisture moves in from the east. && .AVIATION... Deep tropical moisture will linger over the Hawaiian Islands through Tuesday. Areas of MVFR ceilings and visibilities in passing showers are expected mainly over windward and mountain slopes of all islands. Potential for isolated thunderstorms remains in the forecast for Kauai through the early morning hours, and over the Big Island on Tuesday afternoon. AIRMET Sierra for mountain obscuration will likely remain in effect for all islands through at least Tuesday morning. AIRMET Tango remains in effect for low level turbulence over and south through west of mountains. This AIRMET will likely remain in effect through Tuesday evening due to breezy trade winds. && .MARINE... Lane continues on its westward course, further away from the state. However, a trailing band of moisture associated with Lane is still affecting the isles and the area to their west and southwest. Otherwise, locally strong trades will persist through at least Wednesday as high pressure maintains a tight gradient over the islands. Thus, the Small Craft Advisory (SCA) remains in effect for the waters around Maui and south of the Big Island through at least midweek. Tropical Cyclone Miriam is forecast to enter the Central Pacific Hurricane Center area of responsibility around Wednesday evening then turn north once it crosses 140W. The strength of the trades after Thursday depends on Miriam's eventual track. Surf will be minimal through the upcoming weekend, but small swells from the northwest, south, and southwest will keep the surf from becoming flat. The largest of the south swells is expected over the upcoming weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday afternoon for all Hawaii islands. Small Craft Advisory until 6 PM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Hui AVIATION...Bohlin MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:12 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 27, 3:32 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 36 hr |
| Aug 27, 3:51 PM HST | Areal Flood Advisory | HFO | Kalawao | 89 min |
| Aug 27, 6:29 PM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Aug 27, 9:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 27, 11:57 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 28, 12:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 3:03 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 4:18 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 28, 5:37 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 7:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 28, 11:31 AM HST | Special Marine Warning | HFO | 44 min | |
| Aug 28, 12:12 PM HST | Special Marine Warning | HFO | 48 min | |
| Aug 28, 12:55 PM HST | Special Marine Warning | HFO | 65 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.